MAUDE Adverse Event Report: CONMED UTICA ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED UTICA ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AES-50SL
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Examination of the returned used device, item aes-50sl found electrode tip detached from the device shaft.Also, distal back end of the shaft is badly damage (burned), due to the exposed return shaft being buried in tissue.However, the discoloration on the return shaft is most likely evidence of tissue.It appears that the electrode may have been buried in tissue, which reduced the surface area to less than that of the active electrode¿s surface area.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 21 complaints, regarding 24 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(6).Per the instructions for use, the user is advised to maintain the probe tip, including the return electrode, in the field of view at all times.Injuries to the patient may result from inadvertent activation or movement of an activated probe outside the field of view.Care should be taken in procedures that may cover the probe return electrode.Alternate site ablation may occur if 75% of the return electrode is masked, making the return electrode surface area smaller than that of the active electrode.If partial coverage of the return electrode is required for the procedure, use a lower setting and maintain visibility of the return electrode while applying rf.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the aes-50sl was being used during a hip arthroscopy procedure on (b)(6) 2021 when it was reported ¿the internal component that holds the plate came out of the shaft¿.There was no report of injury, medical intervention, or hospitalization for the patient.Further assessment questioning found that the component fell into the surgical site and was removed with a grasper.The patient was reported as ¿fine¿.This caused a few minutes delay; however, the procedure was completed as planned.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED UTICA
525 french rd
utica NY 13502
MDR Report Key12548454
Report Number1320894-2021-00369
Device Sequence Number5555871
Product Code GEI
UDI-Device Identifier10653405004974
UDI-Public(01)10653405004974(17)221114(10)202105181
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K153499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model NumberAES-50SL
Device Catalogue NumberAES-50SL
Device Lot Number202105181
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2021
Initial Report FDA Received Date09/29/2021
Patient Sequence Number1